Access count of this item: 534

Files in This Item:
File Description SizeFormat 
K085.pdf924.53 kBAdobe PDFView/Open
Title: Geographic variation in the two smooth skinks, Scincella boettgeri and S-formosensis (Squamata : Scincidae), in the subtropical East Asian islands
Authors: Chen, Szu-Lung
Ota, Hidetoshi
Hikida, Tsutomu  KAKEN_id
Author's alias: 疋田, 努
Issue Date: Jan-2001
Publisher: Zoological Society of Japan
Journal title: Zoological Science
Volume: 18
Issue: 1
Start page: 115
End page: 130
Abstract: Scincella boettgeri and S. formosensis are two small lygosomine skinks endemic to the southern Ryukyus and Taiwan, respectively. Taxonomic separation of these two species depends on only a few external characters that are seemingly more or less variable within each species. To investigate the geographic pattern of their morphological variations, multivariate analyses were performed for 23 meristic and 16 morphometric characters in 680 specimens of S. boettgeri from 12 islands of the Miyako and Yaeyama Groups and 193 specimens of S. formosensis from ten localities in Taiwan. The canonical discriminant analysis (CDA) for samples representing local populations using meristic data completely separated the southern Ryukyu and Taiwanese assemblages, supporting their assignments to different taxa. On the other hand, the analyses using morphometric data remained their variations partially overlapping each other. Of the samples of S. boettgeri examined, the Haterumajima sample markedly varied from the others, whereas the Kaohsiung sample was somewhat divergent among the S. formosensis samples. Neighbor-joining phenograms derived from Mahalanobis distances among the samples showed branching patterns apparently inconsistent with the topographical (for S. formosensis) or putative geohistorical relationships of their localities (for S. boettgeri). This suggests that in these species external quantitative characters often rapidly vary under the influence of localized environments rather than of the passage of time after geographical isolations.
Rights: (c) 日本動物学会 / Zoological Society of Japan
URI: http://hdl.handle.net/2433/57220
DOI(Published Version): 10.2108/zsj.18.115
Appears in Collections:Zoological Science

Show full item record

Export to RefWorks


Export Format: 


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.